Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Memphis, TN

March 9, 2002Cross County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2002, 6:33 AM CST for Cross County, St. Francis County, Arkansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 6:33 AM CST (12:33 UTC)
Expired
Mar 9, 2002, 7:15 AM CST
In force
42 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Cross County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 7:00 AM CSTHail 0.75Wynne, AR
Mar 9, 7:00 AM CSTHail 0.75Colt, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 6:00 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 091233
SVRMEM
ARC037-123-091315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
632 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSS COUNTY IN EASTERN ARKANSAS
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS

* UNTIL 715 AM CST.

* AT 630 AM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 11
  MILES WEST OF COLT...MOVING EAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 715 AM CST INCLUDE...
  CALDWELL...
  COLT...WYNNE...
  FORREST CITY...
  MADISON...WIDENER...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL
1-800-432-0875.

LAT...LON 3529 9111 3501 9112 3499 9057 3530 9057

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 4:00 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 9, 4:00 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CST SAT MAR 9 2002

TWO LINES OF THUNDERSTORMS NOW MOVING EAST ACROSS THE MIDSOUTH.
ANOTHER LINE OF STRONG STORMS FROM HARRISON AR TO TEXARKANA IS ALSO
MOVING THIS WAY. SOME OF THESE STORMS MAY BE SEVERE WITH WIND
DAMAGE. RATHER WINDY AT THIS TIME...WITH SOME GUSTS TO 40 MPH.
STRONG SOUTHERLY WINDS WILL RAPIDLY CHANGE TO WEST/NORTHWEST
STARTING EARLY THIS M0RNING IN NE AR AND BY EVENING IN SE COUNTIES.
SHARPLY COLDER TEMPERATURES WILL FOLLOW FRONTAL PASSAGE.
TEMPERATURES WILL GET BACK INTO THE 20S AGAIN TONIGHT MANY PLACES.

GOOD WARM UP COMING SUNDAY AND AGAIN MONDAY.

.MEG...SEVERE THUNDERSTORM WATCH NE AR.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:16 AM CSTSevere Thunderstorm WarningMEGPoinsett44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.